Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 1, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jan 8, 1998, 5:06 AM EST for Lake County, Florida. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 5:06 AM EST (10:06 UTC)
- Expired
- Jan 8, 1998, 6:00 AM EST
- In force
- 54 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Lake County, FL
The radar
The Melbourne radar (KMLB), 126 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 8, 2:30 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 10.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1150 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 081006 RRA SVRMLB FLC069-081100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 506 AM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...LAKE COUNTY AT 5 AM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST-SOUTHWEST OF BAY LAKE MOVING NORTHEAST AT 40 MPH. THIS STORM WILL ENTER THE COUNTY BY 520 AM AND AFFECT AREAS FROM BAY LAKE... MASCOTTE...CLERMONT AND HOWEY-IN-THE-HILLS THROUGH 545 AM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CApN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA, ESPECIALLY IF YOU LIVE IN A MOBILE HOME.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 1:05 AM EST, 4 hours 1 minute earlier.
Area forecast discussion, Jan 8, 1:05 AM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 105 AM EST THU JAN 8 1998 CURRENTLY...VADS AND PROFILER FROM KSC INDICATING 35 TO 45 KNTS JUST OFF SURFACE. LLVL WINDS OVER THE PENINSULA REMAIN SSE WITH A FEW GUSTS TO 15 TO 20 MPH. KTBW SOUNDING SHOWED 230 J/KG OF HELICITY AT 00Z. LDAR INDICATING STORMS UPDRAFTS INTENSIFYING AS PER IC LTG HITS. DIAL IN TO KTBW 88D SHOWS ROTATING BOW ECHO W OF TAMPA. SPC HAS OUTLOOKED ALL OF FA. ALL THREE MODELS INDICATE BRUNT OF SYSTEM WILL BE MOVING ACROSS FA 9Z-18Z TIME FRAME. ETA MODEL INDICATING POTENTIAL FOR SEVERE WX AS 250 MB DIVG MAX IS LOCATED OVER NC FLA AT 12Z. HELICITY VALUES OF 500 AND STRONG 850 MB CONVG MAX AND 60 KT LLVL JET AT SAME TIME. NGM AND AVN LESS IN MAGNITUDE BUT SAME GENERAL PATTERN. OF COURSE...INSTABILITY LIMITED BUT KTBW SHOWS PRETTY HEALTHY SQUALL TO THEIR WEST AS I WRITE. HEAVIEST RAIN SHOULD CLEAR FA BY LATE AFTERNOON. LOTS OF CLOUDS HANG AROUND WITH SHOWERS AS SECONDARY VORT MAX COMES THROUGH. TEMPS TO COOL DOWN TO SEASONABLE LEVELS FOR THE WEEKEND. HODANISH
In the hours before
Special weather statement, Jan 8, 1:20 AM EST, 3 hours 46 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-080830- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 120 AM EST THU JAN 8 1998 ...HEAVY RAIN POSSIBLE OVER CENTRAL FLORIDA THURSDAY MORNING... ...SEVERE THUNDERSTORMS POSSIBLE ACROSS ALL OF EAST CENTRAL FLORIDA... LATEST COMPUTER MODEL GUIDANCE AND RADAR DATA INDICATE THE POTENTIAL FOR SEVERE THUNDERSTORMS INCREASING FOR ALL OF EAST CENTRAL FLORIDA. RADAR DATA FROM TAMPA BAY DURING THE EARLY MORNING HOURS INDICATED THUNDERSTORMS SHOWING ROTATION OVER THE GULF OF MEXICO MOVING TOWARDS THE FLORIDA PENINSULA. COMPUTER GUIDANCE INDICATES STRONG TO SEVERE THUNDERSTORMS POSSIBLE FROM LAKE AND VOLUSIA COUNTIES AFTER 3AM THIS MORNING...MOVING SOUTH AND EAST AS THE MORNING PROGRESSES. CONDITIONS ARE FAVORABLE FOR ISOLATED TORNADOES TO OCCUR WITH AND OF THE STRONGER THUNDERSTORMS WHICH DEVELOP. IN ADDITION...HEAVY RAINS WILL BE POSSIBLE LATER THIS MORNING WITH AREAS OF 1 TO 2 INCHES POSSIBLE ACROSS THE REGION. RESIDENTS OF EAST CENTRAL FLORIDA...ESPECIALLY THOSE WHO LIVE IN FLOOD PRONE AREAS...SHOULD STAY TUNED FOR LATER STATEMENTS OR POSSIBLE WATCHES AND WARNINGS THURSDAY MORNING. BE READY TO MOVE QUICKLY TO A SAFE LOCATION IF SEVERE WEATHER APPROACHES. HODANISH
Special weather statement, Jan 8, 1:20 AM EST, 3 hours 46 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-080830- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 120 AM EST THU JAN 8 1998 ...HEAVY RAIN POSSIBLE OVER CENTRAL FLORIDA THURSDAY MORNING... ...SEVERE THUNDERSTORMS POSSIBLE ACROSS ALL OF EAST CENTRAL FLORIDA... LATEST COMPUTER MODEL GUIDANCE AND RADAR DATA INDICATE THE POTENTIAL FOR SEVERE THUNDERSTORMS INCREASING FOR ALL OF EAST CENTRAL FLORIDA. RADAR DATA FROM TAMPA BAY DURING THE EARLY MORNING HOURS INDICATED THUNDERSTORMS SHOWING ROTATION OVER THE GULF OF MEXICO MOVING TOWARDS THE FLORIDA PENINSULA. COMPUTER GUIDANCE INDICATES STRONG TO SEVERE THUNDERSTORMS POSSIBLE FROM LAKE AND VOLUSIA COUNTIES AFTER 3AM THIS MORNING...MOVING SOUTH AND EAST AS THE MORNING PROGRESSES. CONDITIONS ARE FAVORABLE FOR ISOLATED TORNADOES TO OCCUR WITH AND OF THE STRONGER THUNDERSTORMS WHICH DEVELOP. IN ADDITION...HEAVY RAINS WILL BE POSSIBLE LATER THIS MORNING WITH AREAS OF 1 TO 2 INCHES POSSIBLE ACROSS THE REGION. RESIDENTS OF EAST CENTRAL FLORIDA...ESPECIALLY THOSE WHO LIVE IN FLOOD PRONE AREAS...SHOULD STAY TUNED FOR LATER STATEMENTS OR POSSIBLE WATCHES AND WARNINGS THURSDAY MORNING. BE READY TO MOVE QUICKLY TO A SAFE LOCATION IF SEVERE WEATHER APPROACHES. HODANISH
Special weather statement, Jan 8, 2:30 AM EST, 2 hours 36 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-080830- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 230 AM EST THU JAN 8 1998 ...TORNADO WATCH IN EFFECT UNTIL 900 AM FOR ALL OF EAST CENTRAL FLORIDA EXCEPT ST LUCIE AND MARTIN COUNTIES... ...HEAVY RAINFALL AMOUNTS POSSIBLE OVER CENTRAL FLORIDA... DOPPLER RADAR DATA FROM TAMPA BAY CONTINUES TO SHOW A LINE OF STRONG THUNDERSTORMS...SOME SHOWING ROTATION...APPROACHING THE WEST COAST OF FLORIDA. THESE STORMS WILL BEGIN TO AFFECT LAKE AND VOLUSIA COUNTIES BETWEEN 300 AND 400 AM...WHILE MORE STORMS DEVELOP FARTHER SOUTH AND EAST TOWARDS SUNRISE. CONDITIONS ARE FAVORABLE FOR ISOLATED TORNADOES TO OCCUR WITH AND OF THE STRONGER THUNDERSTORMS WHICH DEVELOP. IN ADDITION...HEAVY RAINS WILL BE POSSIBLE LATER THIS MORNING WITH AREAS OF 1 TO 2 INCHES POSSIBLE ACROSS THE REGION. RESIDENTS OF EAST CENTRAL FLORIDA...ESPECIALLY THOSE WHO LIVE BIN FLOOD PRONE AREAS...SHOULD STAY TUNED FOR LATER STATEMENTS OR POSSIBLE WARNINGS LATER THIS MORNING. BE READY TO MOVE QUICKLY TO A SAFE LOCATION IF SEVERE WEATHER APPROACHES. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 8:37 AM EST | Severe Thunderstorm Warning | MLB | Osceola | 48 min |
| Jan 8, 8:57 AM EST | Severe Thunderstorm Warning | MLB | Brevard | 58 min |
| Jan 8, 10:57 AM EST | Severe Thunderstorm Warning | MLB | Brevard | 63 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.